Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 200, NWS Shreveport, LA

May 11, 2011McCurtain County, Oklahoma; Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 11, 2011, 4:48 PM CDT for McCurtain County, Oklahoma; Red River County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 4:48 PM CDT (21:48 UTC)
Expired
May 11, 2011, 5:30 PM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 160 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:30 PM CDTTSTM WND DMG6 Nne Broken Bow, OKTREE DOWN ACROSS ROAD IN BEAVERS BEND STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS54 KSHV 112148
SVRSHV
OKC089-TXC387-112230-
/O.NEW.KSHV.SV.W.0200.110511T2148Z-110511T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED RIVER COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CLARKSVILLE...
  WESTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 530 PM CDT.

* AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 40 MILES NORTHWEST OF
  MANCHESTER TO 17 MILES NORTHWEST OF MANCHESTER TO 21 MILES
  NORTHWEST OF BOGATA...OR ALONG A LINE EXTENDING FROM 11 MILES
  NORTHEAST OF ANTLERS TO 7 MILES EAST OF HUGO TO PARIS...AND MOVING
  EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BAGWELL...IDABEL AND BROKEN BOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3415 9466 3371 9471 3370 9474 3355 9474
      3340 9520 3338 9530 3389 9531 3392 9528
      3391 9525 3397 9524 3395 9516 3425 9515
      3426 9505 3451 9505 3452 9475
TIME...MOT...LOC 2147Z 253DEG 37KT 3436 9541 3400 9533
          3362 9548

$$

12
1 follow-up statement
250 
WWUS54 KSHV 112219
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
519 PM CDT WED MAY 11 2011

OKC089-TXC387-112230-
/O.CON.KSHV.SV.W.0200.000000T0000Z-110511T2230Z/
MCCURTAIN OK-RED RIVER TX-
519 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR RED RIVER AND MCCURTAIN COUNTIES...

AT 516 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PICKENS TO WRIGHT
CITY TO BAGWELL...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST
OF CLAYTON TO 30 MILES EAST OF HUGO TO 8 MILES NORTHWEST OF
CLARKSVILLE...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALBION...GLOVER...GARVIN...BATTIEST...GOLDEN...ENGLISH...BRYARLY...
ANNONA...SHERWOOD...OAK HILL...MOUNT HERMAN...IDABEL...HOLLY CREEK...
HARRIS...BROKEN BOW AND BETHEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3415 9466 3371 9471 3370 9474 3355 9474
      3353 9528 3389 9531 3392 9528 3391 9525
      3397 9524 3395 9516 3425 9515 3426 9505
      3451 9505 3452 9475
TIME...MOT...LOC 2219Z 253DEG 37KT 3446 9503 3409 9495
          3372 9510

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:44 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 11, 2:44 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT WED MAY 11 2011

.DISCUSSION...

MAIN FEATURE IN THE SHORT TERM IS A RAPIDLY DEVELOPED SQUALL LINE
MOVING ACROSS THE DALLAS FORT WORTH METROPLEX...CONTAINING
WIDESPREAD DAMAGING WIND REPORTS ADN VERY HEAVY RAIN. THIS GRID HAS
BEEN EXPLICITY OUTLINED FOR THE EVENING HOURS...ACROSS MUCH OF PORTIONS
OF NE TX...NORTH OF INTERSTATE 20...SE OK...AND A SMALL PART OF
EXTREME ADJACENT SW AR.

SLIGHTLY DRIER AIR OVERNIGHT COINCIDING WITH DUIRNAL MINIMUM FOR
CONVECTION...SO EXPECT STORM ACTIVITY TO DIMINISH LATER TONIGHT.
EXPECTING DUIRNAL DESTABILIZATION TO COME INTO PLAY ON THURSDAY...
ALONG WITH OUTFLOW BOUNDARIES FROM THE WEST...REDEVELOPMENT ALONG
DRYLINE...AND DIFFERENTIAL HEATING BOUNDARIES. HOWEVER...FOCUS FOR
GREATEST OR STRONGEST ACTIVITY SEEMS DIFFUSE SO MORE OF A BROAD
BRUSH FCST. FINALLY...COLD FRONT ARRIVES ON FRIDAY...STILL A BIT
SLOWER WITH NAM SOLUTION. ONCE UPPER LOW MOVES TO THE NE...DRY SLOTTING
WILL CLEAR OUT SKIES...WITH LITTLE IN WAY OF CLOUDS REMAINDER OF
WKND. UPPER LOW MOVES INTO OHIO VALLEY. EARLY NEXT WEEK A SECONDARY
UPPER LOW MOVES INTO NW FLOW BEHIND THIS LOW...DEEPENS...AND DIVES
INTO SE STATES. THIS WILL PROVIDE A PROLONGED SHOT OF DEEP NW FLOW...
AND UNSEASONALLY COOL TEMPS FOR REMAINDER OF EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  86  65  81  57 /  30  40  40  30  10
MLU  70  89  65  81  58 /  20  30  50  40  10
DEQ  67  82  60  75  51 /  60  40  40  30  20
TXK  69  83  63  78  53 /  40  40  40  30  20
ELD  69  86  62  79  55 /  30  40  50  40  20
TYR  72  84  64  77  54 /  40  40  30  20  10
GGG  71  85  63  79  55 /  30  40  30  20  10
LFK  72  87  66  82  57 /  30  40  40  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 11, 12:02 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT WED MAY 11 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-137-138-149>153-165>167-121715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1202 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FEW SHOWERS AND THUNDERSTORM MAY BEGIN TO DEVELOP ACROSS THE
AREA BY LATE TONIGHT. HOWEVER...THESE STORMS...THROUGH
DAYBREAK...ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS INCREASE ON THURSDAY...SOME STORMS
MAY BECOME STRONG TO POSSIBLY SEVERE. HAIL AND DAMAGING WINDS
WILL BE THE MOST SIGNIFICANT THREAT.

.SPOTTER INFORMATION STATEMENT...

OKZ077-TXZ096-108>111-124-125-136-121715-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
1202 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A DRY LINE IS FORECAST TO SLIDE EAST THIS AFTERNOON...POSSIBLY
BRINGING SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF EAST TEXAS.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING
WINDS AND HAIL BEING THE MOST SIGNIFICANT THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS
A SERIES OF UPPER-LEVEL DISTURBANCES MOVE ACROSS THE AREA. SOME
STORMS MAY BECOME STRONG TO SEVERE ON THURSDAY WITH DAMAGING
WINDS AND HAIL BEING THE MOST SIGNIFICANT THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:29 PM CDTSevere Thunderstorm WarningSHVMcCurtain46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.